Discussion Topic

sensitive to medications

Posted on 11/06/10, 06:05 am
I have a list of meds that I can't take so I have to be careful. Pain meds can be a problem because they make me itch. This is a big problem whenever I have had surgery. I just had minor surgery on my knee so this is on my mind right now. Anyone else?
Showing 4 Replies
  • Reply #1 11/06/10  9:08am
    I do not like to take pain medications unless I absolutely have to. When I had shoulder surgery a few years ago, I was given medication for the pain. I took, maybe, 2 of these and although it dulled the pain, I did not like what it did to me overall. I will never forget how I felt (in addition to the feeling groggy, sick, post-surgery). I felt as if there were 3 of me trying to stand together but we were not 'in sync.' It is hard to describe - if I were to say that I felt like my body, mind, and spirit were not in sync, that would be a way to describe it. When we are together and all part of us are joined properly, we feel whole; we feel great, etc. This experience left me feeling like those three of me just couldn't get together correctly. It was a weird, strange, uncomfortable feeling. I felt like I was in another dimension and I did not like it. All I could do was try to sleep it off.

    I do not understand how people can take this type of medication and abuse it just to get high. Ugh.... I did not continue using this. Certain migraine medications will also do this to me. Luckily, I seem to no longer get the migraines like I did years ago so the need for medication use is gone also. Thank goodness. I have taken other types of medication for anxiety and, instead of having the desired effect, I had adverse reactions to these also. So, I do not take any.

    I am sensitive to anesthesia also so the doctor's have to be careful with what type is used on me. My usual pattern is to wake up with a migraine, vomiting, etc. So, then I have to deal with the effects of the surgery, anesthesia, drugs used, and then the migraine, etc. Not a lot of fun.
  • Reply #2 11/06/10  9:41am
    I have a lot of problems with medications too. I have gone through many and had to stop,,everything from over the counter advil/tylenol to heavier pain meds. It is like I feel only all the bad side affects and none of the benefits. Have been this way since I was young, had to stop aspirin at young age. And like you cb I have had problems with anesthesia,,they told me I dont react as well to some and too much to others. I cant take any codeine, or codeine based meds or get very ill.
  • Reply #3 11/07/10  1:49am
    I have a lot of difficulty with medication and my daughter seems the same. Many things have the opposite effect that they are supposed to have...sleeping medication seems to have me up all night cleaning baseboards with a toothbrush....antidepressants make me suicidal etc. Other over the counter medications, such as ibuprofen or allergy medications seemed to have no effect at all unless taken in dosages that are more than recommended. And yes, hydrocodone and pain medications in the past have made me completely ill.

    I pretty much stay as healthy as possible, try to boost my immune system as naturally as possible and use a lot of natural remedies when I am not feeling well. I feel fairly lucky that my mom has the "medicine book" from the 18th century passed down through her family, my dad was raised on a Cherokee reservation and my ex-husband's mother passed on much natural information from a healer lady in Morocco!
  • Reply #4 11/09/10  12:12am
    I'm also very sensitive to meds. I have fibromyalgia, and trying to find the right combo of meds has taken years, and has been completely AWFUL. Pain meds, like vicodin, percocet, and tramadol, give me fevers. I had a constant fever for 8 months...all day/every day....until I figured out that it was the tramadol. I should have thought of it soon, but it was the first time I had drug fever, AND I'd been taking tramadol for a year without fevers. Antidepressants have caused me to be really nauseaus for hours every day. I went on Prozac and it worked AMAZINGLY well....then after 6 weeks, I started getting hives. After 2 months of Prednizone (and an additional 30 lbs of weight gain) the hives went away. When I was a teenager, I went on zoloft (I also have dysthimia...chronic depression). I was on it for a year, and in that year I fainted 6 times. I never fainted before that and only fainted a couple of times after that....so I feel it was the zoloft. Sleeping meds and muscle relaxers cause me to sleep for 14-18 hours a day, and then feel like a total zombie the rest of the time....so I def stay from those now.

    People always suggest different meds (usually the ones approved for treating firbromyalgia), but there's NO WAY I'm going to try those....their side effects are horrendous! And even if its 1 in 1,000....I'll probably be the 1...LOL.

Welcome

Join This Group

The highly sensitive person (or HSP) is someone who cares deeply about everything ... feels emotions with great intensity ... is highly conscientious ... has a rich and complex inner life ... is very intuitive ... is often creative in a variety of ways... is easily overwhelmed and/or overstimulated. A HSP needs lots of quiet time,space, and freedom. If this sounds familiar ... you are welcome to join us.